Ohio, 2025

Winter Weather in Ohio, February 12 to 13, 2025

February 12 to 13, 2025 · NWS IWX · 5 events in 5 counties and zones

A wintry mix of freezing rain and snow brought moderate ice accumulations between one tenth and two tenths of an inch and light snow accumulations of 1 to 3 inches. This wintry mix resulted in hazardous travel conditions.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A wintry mix of freezing rain and snow brought moderate ice accumulations between one tenth and two tenths of an inch and light snow accumulations of 1 to 3 inches. This wintry mix resulted in hazardous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 12, 2:03 PM EST, 3 hours 57 minutes earlier. Its key messages:

  • A storm system will bring a wintry mix to the area this afternoon into the overnight hours. Snow and ice accumulations will make for difficult travel conditions in time for this afternoon and evening commute.
  • Best chances today for the greatest snowfall amounts (3-6 inches) will be northwestern portions of the CWA while the better chances for freezing rain (up to a quarter of an inch) will be southeast portions of the CWA
  • There is the potential for another round of wintry precipitation and hazardous travel late Friday through Sunday and again Wednesday night/Thu.
Area forecast discussion, Feb 12, 2:03 PM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
203 PM EST Wed Feb 12 2025

.KEY MESSAGES...

- A storm system will bring a wintry mix to the area this
  afternoon into the overnight hours. Snow and ice accumulations
  will make for difficult travel conditions in time for this
  afternoon and evening commute.

- Best chances today for the greatest snowfall amounts (3-6
  inches) will be northwestern portions of the CWA while the
  better chances for freezing rain (up to a quarter of an inch)
  will be southeast portions of the CWA

- There is the potential for another round of wintry
  precipitation and hazardous travel late Friday through Sunday
  and again Wednesday night/Thu.

&&

.DISCUSSION...
Issued at 153 PM EST Wed Feb 12 2025

A PV hook approaches the area from the west during the afternoon
hours. Td depressions lower and reach 3 to 5 degrees this afternoon
and evening allowing precipitation to get underway. Some question on
how early this happens though with the RAP showing saturation around
18z where as the the NAM is closer to 21z. The later saturation
occurs, the higher the ceiling for road temperatures to get. This
plays a roll in when rain can begin accreting to roadways as
freezing rain. Indications are freezing rain begins between 20z and
3z this evening from northwest to southeast. Snow begins in the
northwest as early as early this afternoon and then begins pushing
southeastward. There still exists some uncertainty on where the
highest icing totals reside with one camp being from southern Henry
county southwestward to southeast Grant county and another camp
residing north of that. These totals reach around or just above 0.25
inch accretion of ice, but these will depend on that afternoon
window of how quickly accretion can get started. Models
indicate the better f-gen banding and perhaps some CSI towards
the 21z to 3z time where the stronger precipitation would
arrive. The HREF has a quick 21z to 00z timeframe when the
strongest snow pushes through just southwest of Lake MI. Gusty
winds around midday today are expected to relax some from around
25 mph once precipitation starts and any mixing layer that
might form collapses and then could reinvigorate early Thursday.
Given some of these uncertainties, had flirted with the idea of
an ice storm warning in the US-24 corridor, especially in NW
OH, but just don't have enough confidence on where the thin
swath resides and if it even gets to 0.25 inch. Additionally,
could see some power outages due to the weight of the ice
accretion, especially if it does reach the 0.25 inch total, but
think the relaxing winds will help to limit that this afternoon.
Will also continue the winter weather advisories for areas
where snow is the main ptype, generally north of US-6, where 3
to 6 inches of snow is likely. Still think this is enough to
affect the evening commute in those northern areas where precip
starts early enough. Lake effect snow begins moving down the
tear drop of the lake to affect areas just adjacent during the
wee hours of the morning on Thursday. Residence time isn't that
long and the low levels appear dry enough to limit
precipitation. Away from lake effect snow, could also see some
freezing drizzle work in as the DGZ begins to dry out after 03z
or so. This probably ends up with some light snow and moreso
just lake effect clouds. We will be colder on Thursday with
highs in the mid 20s to around 30 degrees and this may allow the
ice accretion to linger unless roads are treated.

Winds turn out of the south on Friday with surface high pressure now
to our east and this should shut off cloud cover and allow for
sunshine. Highs are not too far from where they end up on Thursday,
once again, in the mid 20s to low 30s. The area of warm advection at
the onset Friday night may be enough to set off snow if it gets
going early enough, warm air appears unencumbered enough to
potentially cause some mixing of sleet and freezing rain in the US-
30 corridor with a better chance of rain south of that. The
transition to the low pressure system being the main forcing takes
over Saturday night and a transition to lake effect snow happens on
Saturday. Given the path of the low pressure system to our south,
any initial rain is expected to change to snow, especially overnight
into Sunday with the deformation zone overhead and cool air wrapping
in. It may also occur earlier than that as the GFS shows a more
isothermal layer that may keep it snow. One issue that we've been
having all winter long has been getting systems to phase in time to
produce a good amount of snow in the area as opposed to just being
piecemeal and reducing output as a result. That may be an issue for
this storm too. So far, it looks like 2 to 5 inches of snow north of
US-30 Friday night into Saturday.

Yet another wave ejects off the Rockies for Monday night/Tuesday.
This one appears to dissipate before it arrives. It really lacks any
warm advection area. Still another wave may get its act together
between Tuesday night and Wednesday, but how wound up and phased it
gets is still question for that time period. Expect below normal
temperatures for the next work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1236 PM EST Wed Feb 12 2025

Widespread MVFR/IFR to locally IFR conditions will spread across
the area this afternoon. Precipitation should fall primarily as
snow at KSBN with the heaviest rates generally expected between
21z and 06z. At KFWA, a mixed phase precipitation event is
likely. Periods of -FZDZ may occur through the afternoon, with a
mix of -FZRA and -SN developing after 21z with a complete change
over to -FZRA for a few hours between 00z-04z before changing
back to -SN. Precipitation will diminish in coverage after 06z
tonight, but poor flying conditions will persist through the
rest of the TAF period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 7 AM EST /6 AM CST/ Thursday for
     INZ005>009-012>015-017-018-020-022>027-032>034-103-104-
     116-203-204-216.
OH...Winter Weather Advisory until 7 AM EST Thursday for OHZ001-002-
     004-005-015-016-024-025.
MI...Winter Weather Advisory until 7 AM EST Thursday for MIZ078>081-
     177-277.
MARINE...None.

&&

DISCUSSION...Roller
AVIATION...Hammer
Hazardous weather outlook, Feb 12, 3:09 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
309 PM EST Wed Feb 12 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-132015-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
309 PM EST Wed Feb 12 2025 /209 PM CST Wed Feb 12 2025/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST /6 AM
CST/ THURSDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another round of winter weather will be possible Friday night through
the weekend with snow and rain possible. Freezing rain cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-132015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
309 PM EST Wed Feb 12 2025

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions hazardous to small craft are possible late Wednesday
night into Thursday evening, and then again Saturday night into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Fulton

When
February 12, 6:00 PM EST to February 13, 1:00 AM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

A mix of freezing rain and snow overspread the area during the early evening hours and continued through the evening before dissipating after midnight. A trained spotter reported ice accumulations around one tenth of an inch near Lyons. OH. Storm total snow accumulations of 1 to 3 inches were also reported. This wintry mix resulted in hazardous travel conditions, and numerous slide offs and accidents were reported.

Winter Weather, Defiance

When
February 12, 6:00 PM EST to February 13, 1:00 AM EST
Where
Defiance forecast zone
Reported by
Trained Spotter
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

A mix of freezing rain and snow overspread the area during the early evening hours and continued through the evening before dissipating after midnight. A trained spotter reported ice accumulations around one tenth of an inch near Independence, OH. Storm total snow accumulations of 1 to 2 inches were also reported. This wintry mix resulted in hazardous travel conditions, and numerous slide offs and accidents were reported.

Winter Weather, Putnam

When
February 12, 6:00 PM EST to February 13, 1:00 AM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

A mix of freezing rain and snow overspread the area during the early evening hours and continued through the evening before dissipating after midnight. A trained spotter reported ice accumulations around two tenths of an inch near Ottawa, OH. Storm total snow accumulations around an inch were also reported. This wintry mix resulted in hazardous travel conditions, and numerous slide offs and accidents were reported.

Winter Weather, Henry

When
February 12, 6:00 PM EST to February 13, 1:00 AM EST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

A mix of freezing rain and snow overspread the area during the early evening hours and continued through the evening before dissipating after midnight. A trained spotter reported ice accumulations around one tenth of an inch one mile east southeast of Gallup, OH. Storm total snow accumulations of around 1 inch were also reported. This wintry mix resulted in hazardous travel conditions, and numerous slide offs and accidents were reported.

Winter Weather, Paulding

When
February 12, 6:00 PM EST to February 13, 1:00 AM EST
Where
Paulding forecast zone
Reported by
Trained Spotter
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

A mix of freezing rain and snow overspread the area during the early evening hours and continued through the evening before dissipating after midnight. Storm total ice accumulations around one tenth of an were reported along with storm total snow accumulations around one inch. This wintry mix resulted in hazardous travel conditions, and numerous slide offs and accidents were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229008, 1229009, 1229010, 1229011, 1229012.